Medication overuse headache
Medication overuse headache
By Dr Brighton Chireka
When painkillers are taken frequently to treat headache can, over time, lead to daily or near daily headaches. Overuse of painkillers can cause headache which is called Medication Overuse Headache (MOH).
How does Medication Overuse Headache occur?
The following is a typical case:
This may occur typical if one has headache such as tension headache or migraine. One start to take painkillers to stop the headache and continue to do this. The body becomes used to the painkillers such that a “rebound” or “withdrawal” headache then develops if one does not take the painkillers within a day or so of the last dose. One will think that it’s another tension headache or migraine, and so one takes a further dose of painkillers. When the effect of each dose of the painkiller wears off, a further withdrawal develops and so on.
A vicious circle develops. In time one may have headaches on most days, or on every day, and end up taking painkillers every day, or on most days. Some people start to take painkillers everyday to try to prevent headaches. This only makes things worse.
One has Medication Overuse Headache if one has the following
: 1- A headache for at least 15 days each month
2- One has been taking painkillers for headache for more than 3 months. Overuse is considered to be occurring when one takes painkillers on 15 days or more each month.
3- The headaches develops, or is markedly worsened , during medication overuse.
Which medicines cause medication Overuse headache?
All of the common abortive medications used to treat tension-type headaches or migraine can cause this problem if used too often. These include: •
paracetamol • paracetamol combinations, especially if combined with codeine / dihydrocodeine (for example, cocodamol, codydramol, Migraleve®, Solpadeine® and Syndol®).
• antiinflammatory painkillers such as aspirin, ibuprofen, naproxen,diclofenac.
• codeine, dihydrocodeine, tramadol, opiates
• triptans used for migraine (almotriptan, eletriptan, frovatriptan, naratriptan, rizatriptan, sumatriptan, and zolmitriptan) •
.ergotamine (such as Cafergot®).
Medication overuse headache is likely if they are used on more than ten days a month or on average more than two days a week.
The message is that any pain killer can cause this medication overuse headache if used more frequently over a long time. The names of medication above may be different in your country but the message is that those pain killers whatever name is used in your region can cause this headache.
What is the treatment of Medication Overuse Headache
Please do not attempt treatment without seeing your doctor!
The treatment for medication-overuse headaches is simple – stop taking painkillers. The most important thing is to stop the medication for long enough to allow it to be “washed out” of your system. The best approach is to stop abruptly if you have been taking the medication for months only not years . Your headaches will probably get worse immediately after stopping, and you may feel sick or sleep badly, but after 7 to 10 days when the painkillers are out of your system you’ll feel better.
If you’ve been getting painkiller headaches for several years as a result of taking codeine-containing products, it can be dangerous to stop abruptly. Instead, gradually reduce the number of painkillers you take. This is best done under the supervision of a doctor. Once your painkiller headaches have stopped and your tension headaches or migraines are back to normal, you can start to use painkillers again as you need them.
Around 80% of people with medication-overuse headaches manage to stop regularly taking painkillers and feel much better as a result. The other 20% relapse over time and may have to go through withdrawal periods repeatedly.
Final may I urge you to think before you take the painkillers for headache as you may be making your problem worse.
This article was compiled by Dr. Brighton Chireka who is a GP and a Patient Engagement Advocate (PEA) in Folkestone Kent, UK. You can contact him at: firstname.lastname@example.org or read his work DR CHIREKA’S BLOG
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Dr. Chireka has used all reasonable care in compiling the information, but makes no warranty as to its accuracy. Consult a doctor or other health care professionals for diagnosis and treatment of medical conditions.
Keep Updated Via Email
Join my VIP List and be the first to know when I publish a new article.